Texas, 2010

Hail and Lightning Strike in Texas, May 9, 2010

May 9, 2010 · NWS FWD · 6 events in 4 counties and zones

A lone supercell thunderstorm developed in the evening hours of May 9th and produced dime to quarter size hail as it tracked across Montague, Cooke, and Grayson counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A lone supercell thunderstorm developed in the evening hours of May 9th and produced dime to quarter size hail as it tracked across Montague, Cooke, and Grayson counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 9, 3:03 PM CST, 2 hours 55 minutes earlier.

Area forecast discussion, May 9, 3:03 PM CST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
403 PM CDT SUN MAY 9 2010

.DISCUSSION...
A WARM FRONT REMAINS SOUTH OF THE REGION...EXTENDING NORTH OF
ABILENE...AUSTIN...HOUSTON LINE AS OF 20Z. THIS FRONT WILL LIFT
NORTHWARD OVERNIGHT INTO MONDAY MORNING. SCATTERED SHOWERS AND
SOME THUNDERSTORMS ARE EXPECTED ACROSS NORTH TEXAS THROUGH
TONIGHT... WITH A FEW STORMS POSSIBLY APPROACHING SEVERE LEVELS
ACROSS THE WEST. THE MAIN THREAT WILL BE FROM LARGE HAIL. AS A
STRONG SURFACE LOW MOVES ACROSS THE CENTRAL PLAINS...GUSTY
SOUTHERLY WINDS WILL DEVELOP. WE WILL LIKELY REACH WIND ADVISORY
LEVELS ACROSS MOST IF NOT ALL OF NORTH TEXAS MONDAY INTO MONDAY
EVENING WITH SOUTHERLY WINDS OF 20 TO 30 MPH WITH HIGHER GUSTS.
THE THUNDERSTORMS CHANCES ACROSS THE WESTERN ZONES IS NOT VERY
HIGH...BUT IF STORMS MANAGE TO MOVE IN FROM THE DRYLINE TO THE
WEST...THESE STORMS WILL HAVE THE POTENTIAL TO RAPIDLY BECOME
SEVERE.

DRY WEATHER IS THEN EXPECTED TUESDAY THROUGH WEDNESDAY. A WETTER
PATTERN WILL THEN DEVELOP FOR THE LATTER HALF OF THE WEEK AS AN
UPPER LEVEL TROUGH IN THE WEST RESULTS IN SOUTHWESTERLY FLOW
ALOFT ACROSS NORTH TEXAS. WE WILL SEE A CHANCE OF SHOWERS AND
THUNDERSTORMS LATE WEDNESDAY NIGHT THROUGH THE WEEKEND ACROSS
MOST OF NORTH TEXAS.

58

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  66  89  72  90  73 /  30  10  10  10  10
WACO, TX              67  87  71  89  73 /  20  10  10  10  10
PARIS, TX             57  81  68  84  69 /  50  20  10  10  10
DENTON, TX            64  86  70  90  73 /  40  20  10  10  10
MCKINNEY, TX          62  83  69  88  71 /  40  20  10  10  10
DALLAS, TX            65  86  72  90  73 /  30  10  10  10  10
TERRELL, TX           63  84  70  89  71 /  30  10  10  10  10
CORSICANA, TX         65  85  70  88  71 /  20  10  10  10  10
TEMPLE, TX            67  88  70  89  71 /  20  10  10  10  10
MINERAL WELLS, TX     64  89  68  91  69 /  30  20  20  10  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

85/58
Hazardous weather outlook, May 9, 2:31 PM CST, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
331 PM CDT SUN MAY 9 2010

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-101200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
331 PM CDT SUN MAY 9 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH TEXAS
TONIGHT. AN ISOLATED SEVERE THUNDERSTORM MAY DEVELOP MAINLY WEST
OF INTERSTATE 35.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MONDAY MORNING NORTH OF
INTERSTATE 20. ADDITIONAL THUNDERSTORMS ARE POSSIBLE MONDAY
AFTERNOON WEST OF A GOLDTHWAITE TO BOWIE LINE. ANY THUNDERSTORM
THAT DEVELOPS IN THE AFTERNOON WILL HAVE THE POTENTIAL TO QUICKLY
BECOME SEVERE.

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS ALL OF NORTH TEXAS
THURSDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE REQUESTED THROUGH THIS EVENING
WEST OF INTERSTATE 35.

In the hours before

Special weather statement, May 9, 5:48 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
648 PM CDT SUN MAY 9 2010

TXZ091-092-100015-
MONTAGUE TX-COOKE TX-
648 PM CDT SUN MAY 9 2010

...SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN COOKE COUNTY
  SOUTHEASTERN MONTAGUE COUNTY

AT 648 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 10 MILES SOUTHEAST OF BOWIE...MOVING EAST AT 45
MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE LINDSAY AND FORESTBURG.

PEA-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.

LAT...LON 3369 9717 3343 9715 3344 9779 3355 9781
TIME...MOT...LOC 2348Z 261DEG 38KT 3347 9768

The radar

The Dallas/Ft Worth radar (KFWS), 109 km away, was scanning. The volume nearest the first event began at 23:56 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 lightning. Local standard time, as filed.

Hail, Montague

When
May 9, 5:58 PM CST
Where
Montague County, Forestburg
Measured
0.75 in hail
Reported by
Public
Coordinates
33.530, -97.570

Penny size hail fell in the city of Forestburg.

Hail, Cooke

When
May 9, 6:07 PM CST
Where
Cooke County, Rosston
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.480, -97.450

Nickel to quarter size hail fell in the town of Rosston.

Hail, Cooke

When
May 9, 6:11 PM CST
Where
Cooke County, 1.73 mi E of Rosston
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
33.480, -97.420

Penny size hail covered the ground 5 miles east of the town of Rosston.

Hail, Grayson

When
May 9, 7:09 PM CST
Where
Grayson County, Gunter
Measured
0.75 in hail
Reported by
Public
Coordinates
33.450, -96.750

Penny size hail fell in the town of Gunter.

Hail, Grayson

When
May 9, 7:15 PM CST
Where
Grayson County, 1.59 mi WNW of Howe
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
33.511, -96.644

Quarter size hail covered the road at the intersection of Farmington Road and Hall Cemetery Road between the towns of Dorchester and Howe.

Lightning, Fannin

When
May 9, 7:40 PM CST
Where
Fannin County, 0.71 mi E of Trenton
Property damage
$20,000
Reported by
Newspaper
Coordinates
33.431, -96.338

Lightning stuck the steeple at the First United Methodist Church in the city of Trenton. Most of the steeple asphalt from the east side came crashing down to the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 230174, 230177, 230178, 230180, 230183, 233995.